Indiana, 2025Damaging Winds in Indiana, May 15, 2025
May 15, 2025 · NWS LOT · 12 events in 2 counties and zones
Severe thunderstorms moved across northwest Indiana during the evening of May 15th producing widespread wind damage. At least 50,000 customers lost power in just Lake County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across northwest Indiana during the evening of May 15th producing widespread wind damage. At least 50,000 customers lost power in just Lake County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 15, 6:13 PM CST, 1 hour 20 minutes earlier. Its key messages:
- A threat of severe thunderstorms exists late this afternoon and evening from ~5-10 PM CDT (Threat level 3 out of 5).
- A threat of rapid fire spread exists Friday due to a combination of strong winds and dry conditions.
- A threat of severe thunderstorms exists late Friday afternoon and early evening (Threat level 1 to 2 out of 5).
Area forecast discussion, May 15, 6:13 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
713 PM CDT Thu May 15 2025
.KEY MESSAGES...
- A threat of severe thunderstorms exists late this afternoon
and evening from ~5-10 PM CDT (Threat level 3 out of 5).
- A threat of rapid fire spread exists Friday due to a
combination of strong winds and dry conditions.
- A threat of severe thunderstorms exists late Friday afternoon
and early evening (Threat level 1 to 2 out of 5).
&&
.MESOSCALE...
Issued at 713 PM CDT Thu May 15 2025
WSR-88D VWP data from KLOT and KILX are showing the expected
increase in low level flow just off the deck and resultant uptick in
low level shear. Despite the increase in low level shear, really not
seeing any signs of improved low level mesocyclogenesis. In fact,
the storms southwest of Bloomington moving toward our southern tier
of counties have recently been shooting out outflow given the high
DCAPE values and 20 degree dewpoint depressions. Unless storm mode
were to transition to more organized supercellular, the storms may
not be able to take advantage of the improving tornado environment.
Threat for large hail and damaging winds will continue for the few
hours.
- Izzi
&&
.DISCUSSION...
Issued at 309 PM CDT Thu May 15 2025
Late This Evening Through Friday Night:
The threat for severe thunderstorms will come to an end from
west-to-east this evening as a cold front/dry line shifts
eastward across the area. A much drier airmass will move in
across the area in the wake of this feature tonight, and this
will set up a rather quiet night across the area.
This very dry airmass will persist across the area into Friday
and will act to foster deep diurnal mixing of the boundary layer
as temperatures warm into the mid to upper 80s. With mixing
heights expected to top 6,000 ft AGL into a layer characterized
by 40-45 kt of flow, increasingly gusty surface winds are
expected across the area late Friday morning and afternoon. We
also would not be surprised to see some surface gusts reach
these magnitudes, which would be right around wind advisory
criteria (45 mph). If this occurs, it looks to be the most
favored across my northern IL counties. Given the expectation of
these very windy, dry and warm conditions a Fire Weather Watch
was issued for my northern IL counties. See the fire weather
discussion below for more on this.
The other concern from these strong gusty winds on Friday is
the potential for blowing dust, particularly in areas of north
central and northwestern IN that misses out of storms this
evening. Very dry soils and recent farm field work will make for
favorable conditions for dust to be picked up and blown in the
wide open areas of northern IL. At this point no headline is
planned for this, but a wind advisory and/or a blowing dust
advisory could be needed for parts of northern IL west of the
Fox Valley.
Later Friday afternoon we should see a better northward return
of low-level moisture (low 60s dew points) across eastern IL
into northwestern IN in advance of another approaching cold
front. At this time it appears the best low-level moisture
return will be mainly along and east of I-55 late in the
afternoon and evening. This thus appears to be the best
potential area for scattered late day and early evening
thunderstorm development. The SPC highlights this general area
in a level 2 of 5 severe risk. Conversely, the activity looks to
remain more isolated farther to the northwest of I-55.
Regardless, any storms that develop will be capable of producing
damaging wind gusts given the inverted-V type soundings with
strong low-to-mid level lapse rates. Instances of very large
hail would also be plausible, particularly with any supercells.
Expect the storm threat to come to an end by mid to late Friday
evening following the passage of this second cold front.
KJB
Saturday through Thursday:
A strong, slow-moving Hudson Bay high will gradually shift
eastward this weekend into early next week as western CONUS
troughing settles toward the central Great Plains. Breezy
conditions with seasonable temps in the upper 60s to low 70s are
expected Saturday. A backdoor cold front crossing the area from
the northeast early Sunday will result in high temps ranging
from the mid 50s near the lake to the mid 70s well inland.
The trough will then slowly cross the Ohio River Valley and
bring a a period of unsettled with with period of showers and
some storms amid cooler conditions late Monday through midweek.
Kluber
&&
.AVIATION /00Z TAFS THROUGH 06Z SATURDAY/...
Issued at 713 PM CDT Thu May 15 2025
Key Messages:
- Scattered thunderstorms affecting the terminals early this
evening. Severe wind gusts and large hail remain possible.
- Strong non-thunderstorm winds expected through mid-evening.
- Another period of strong southerly/south-southwesterly wind
gusts expected during the daytime tomorrow.
- Westerly wind shifts expected behind cold fronts this evening
and again tomorrow evening.
- Chance for gusty thunderstorms tomorrow during the late
afternoon/early evening.
A broken line of storms near a cold front is tracking across
northern and central Illinois at press time. While there is a
chance that these storms may miss the Chicago metro terminals,
the strongest of them will contain severe wind gusts (in excess
of 50 kts) and large to very large hail. The threat for storms
in the Chicago metro should end from west to east by 02Z-03Z.
Strong non-thunderstorm winds are also currently being observed
with gusts in excess of 40 kts being reported at some locations.
These stronger gusts may continue for a few more hours before
subsiding later this evening. A westerly wind shift should also
occur this evening as the cold front passes through. Should also
mention that there has been some blowing dust observed at some
locations behind this front. Did not include a mention of this
in the outgoing TAFs, but couldn't rule out some brief
visibility reductions if this dust happens to pass over a TAF
site.
Winds will pick back up again tomorrow morning out of the south
to south-southwest with gusts in the 30-40 kt range likely to
occur during the afternoon tomorrow. Another westerly wind shift
is then expected behind another cold front tomorrow evening.
Lastly, scattered high-based thunderstorms may develop ahead of
the aforementioned cold front and affect the terminals late
tomorrow afternoon/early tomorrow evening. Given the abundance
of dry sub-cloud air, these storms would be capable of
producing strong to severe wind gusts to near and in excess of
50 kts. The going PROB30 groups highlight this potential well.
Have omitted a PROB30 group for TSRA from the RFD TAF for now
as the probability of storms occurring there is currently closer
to 20-25%, but it's possible that a PROB30 or TEMPO group for
TSRA may eventually need to be added to the RFD TAF as well.
Ogorek
&&
.MARINE...
Issued at 309 PM CDT Thu May 15 2025
Key Messages:
- Severe thunderstorms possible late afternoon into early
evening
- Gale Warning in effect Friday afternoon/evening for IL
nearshore to Gary, IN
Thunderstorms appear poised to develop just west of if Lake
Michigan late this afternoon into the evening. Any storm may
produce gale to storm force winds and damaging hail. A brief
period of southwesterly gale force winds cannot be ruled out
behind the storms, as well. A small craft advisory is in effect
this afternoon into the evening.
Finally, a period of southwesterly gale force winds are expected
Friday afternoon, particularly northwest of Gary, Indiana. A
Gale Warning has been issued to account for this.
Team LOT
&&
.FIRE WEATHER...
Issued at 1138 AM CDT Thu May 15 2025
We have issued a Fire Weather Watch for our northern IL counties
for Friday.
A much drier airmass is expected to shift over the area in the
wake of a cold frontal passage later this afternoon. The dry
airmass will remain in place across most of northern IL through
most of Friday afternoon, before some better moisture recovery
occurs late in the day across parts of east central IL and
northwestern IN. As temperatures warm into the mid to upper 80s
by early Friday afternoon, very low RH's in the 20 to 25 percent
range are expected, particularly across northern IL. These very
dry conditions are likely to combine with strong and gusty
south winds (gusting up to 45 mph), thus creating a period of
critical fire weather conditions.
A period of showers and thunderstorms are expected across parts
of northeastern IL and northwestern IN late this afternoon into
the early evening. Rainfall from these storms could help
mitigate the degree of the fire weather threat to some extent
for Friday, but areas that receive little to no rainfall will be
primed for rapid wildfire spread on Friday as dry and windy
conditions develop during the mid to late morning hours.
Very late in the day on Friday (after 4 or 5 pm), some better
low-level moisture return is anticipated from the south in
advance of another approaching cold front. At this time, it
appears this better moisture return (near 60 degree dewpoints)
will occur generally along and east of the I-55 corridor. This
may thus result in quickly improving conditions for these areas
late in the afternoon, though this moisture may foster some very
gusty late afternoon and evening storms. Farther northwest of
I-55, continued dry and windy weather through the afternoon will
likely continue the threat of wild fire spread through around
sunset before abating winds and improving RH's end the threat.
KJB
&&
.CLIMATE...
Issued at 631 AM CDT Thu May 15 2025
Updated at 355 AM CDT Thu May 15 2025
Record high temperatures are possible today, Thursday May 15.
Here are the current record highs for May 15:
Chicago: 91 in 1962
Rockford: 90 in 1944
NWS Chicago
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Fire Weather Watch from Friday morning through Friday evening
for ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
ILZ032-ILZ033-ILZ039.
IN...None.
LM...Small Craft Advisory until 10 PM CDT this evening for the IL
and IN nearshore waters.
Gale Warning from noon to 10 PM CDT Friday for Winthrop Harbor
IL to Gary IN.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, May 15, 2:39 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
339 PM CDT Thu May 15 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-162045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
339 PM CDT Thu May 15 2025 /439 PM EDT Thu May 15 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 3 of 5 Large Hail Risk...up to 3 inch diameter.
Level 3 of 5 Damaging Wind Risk...up to 80 mph.
Level 3 of 5 Tornado Risk.
DISCUSSION...
Isolated to scattered severe thunderstorms will develop near the
I-39 corridor late this afternoon, then shift eastward across
northeastern Illinois and northwesterly Indiana early this
evening. Any storms that develop will be capable of producing
destructive hail to 3 inches in diameter and damaging winds up to
80 mph. A tornado threat may develop as well early this evening
with the most intense storms across far eastern Illinois and
northwestern IN.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Thunderstorm Risk...with an associated:
Level 2 of 5 Severe Thunderstorm Risk.
Elevated Non Thunderstorm Wind Risk.
Significant Fire Weather Risk.
Monday...
Limited Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
DISCUSSION...
Critical fire danger may develop Friday afternoon across
northwestern Illinois due to a combination of strong winds up to
45 mph and dry conditions. In addition, thunderstorms may develop
late Friday afternoon and evening with a threat for damaging winds
and hail.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed through early this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east northeast at 40 to 50 mph.
LMZ740>745-162045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
339 PM CDT Thu May 15 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Level 3 of 5 Hail Risk...up to 3 inch diameter.
Level 3 of 5 Thunderstorm Wind Gust Risk...up to 70 kt.
Thunderstorm Waterspout Risk
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Gale force winds.
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
Saturday through Wednesday...
Hazardous conditions for small craft are likely.
KJB
Visit us at www.weather.gov/chicagoIn the hours before
Local storm report, May 15, 7:05 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
805 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM Tstm Wnd Gst 4 WNW Saunemin 40.91N 88.48W
05/15/2025 M53 MPH Livingston IL Public
Private weather station reported 53 mph gust
east of Pontiac.
&&
WSLLocal storm report, May 15, 7:07 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
807 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Marine Tstm Wind 3 NE Navy Pier 41.92N 87.57W
05/15/2025 M61 MPH LMZ741 IL Public
Harrison Dever Crib reported 61 mph gust.
&&
WSLLocal storm report, May 15, 7:09 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
809 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Tstm Wnd Gst North Park - Chicago 41.98N 87.72W
05/15/2025 M59 MPH Cook IL Public
Private weather station KILCHICA929 reported
59 mph gust.
&&
WSLLocal storm report, May 15, 7:13 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
813 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Tstm Wnd Gst 3 S Bonfield 41.10N 88.07W
05/15/2025 M53 MPH Kankakee IL Public
Private weather station reported 63 mph gust
north of Herscher.
&&
WSLLocal storm report, May 15, 7:32 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Chicago IL
832 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM Tstm Wnd Gst 2 NNE Wilmington 41.34N 88.13W
05/15/2025 M59 MPH Will IL Other Federal
RAWS weather station at Midewin Tallgrass
Prairie reported 59 mph gust.
&&
WSLLocal storm report, May 15, 7:33 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
833 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM Tstm Wnd Gst 2 NNW Manhattan 41.45N 88.00W
05/15/2025 M57 MPH Will IL Public
Private weather station KILMANHA55 reported
57 mph gust near Manhattan.
&&
WSLThunderstorm Wind, Lake
- When
- May 15, 7:33 PM CST
- Where
- Lake County, 1.54 mi SSE of Crown Point
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.398, -87.364
A 4 to 5 foot diameter maple tree was uprooted at Main Street and Franciscan Drive.
Thunderstorm Wind, Lake
- When
- May 15, 7:33 PM CST
- Where
- Lake County, 2.26 mi NNE of Merrillville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.511, -87.317
Photos showed a snapped tree in Merrillville.
Thunderstorm Wind, Lake
- When
- May 15, 7:35 PM CST
- Where
- Lake County, 1.25 mi ENE of Cedar Lake
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.380, -87.420
A private weather station measured a wind gust to 66 mph.
Thunderstorm Wind, Lake
- When
- May 15, 7:36 PM CST
- Where
- Lake County, 0.89 mi SW of Lottaville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.489, -87.380
Trees were blown down around 71st Avenue.
Thunderstorm Wind, Porter
- When
- May 15, 7:40 PM CST
- Where
- Porter County, 2.18 mi NNW of Wheeler
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.540, -87.194
Photos showed several shingles and other small roofing material peeled off of a house.
Thunderstorm Wind, Lake
- When
- May 15, 7:41 PM CST to 7:43 PM CST
- Where
- Lake County, 1 mi WNW of Hobart to 0.5 mi E of Hobart
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.535, -87.268
Numerous tree limbs and power lines were blown down in Hobart. A utility pole with a transformer was blown down at 2nd Street and Main Street.
Thunderstorm Wind, Lake
- When
- May 15, 7:42 PM CST
- Where
- Lake County, 0.72 mi S of Hobart
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.520, -87.251
A large tree was uprooted and fell onto a house and a pickup truck in the 1100 block of Garfield Street.
Thunderstorm Wind, Porter
- When
- May 15, 7:42 PM CST to 7:43 PM CST
- Where
- Porter County, 1 mi W of Portage to 1 mi E of Portage
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.580, -87.199
Numerous trees and power lines were blown down across Portage which resulted in power outages and road closures.
Thunderstorm Wind, Porter
- When
- May 15, 7:46 PM CST
- Where
- Porter County, 0.54 mi SSE of Chesterton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.603, -87.055
Large trees were blown down at Bailly Elementary School.
Thunderstorm Wind, Porter
- When
- May 15, 7:50 PM CST
- Where
- Porter County, 0.86 mi NW of Burlington Beach
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.510, -87.060
Multiple trees were blown down on the north side of Valparaiso.
Thunderstorm Wind, Lake
- When
- May 15, 7:50 PM CST
- Where
- Lake County, 0.63 mi NE of Crown Point
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.426, -87.361
A photo shared on social media showed possible damage to a shed on the north side of Crown Point.
Thunderstorm Wind, Porter
- When
- May 15, 7:59 PM CST
- Where
- Porter County, 0.87 mi SW of Wheeler
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.500, -87.191
A private weather station measured a wind gust to 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 15, 20251 injured · $7.4 million · EF2 · 124 events
- Tornadoes and Hail in Wisconsin, May 15, 2025$1.1 million · EF2 · 31 events
- Flash Flood in Michigan, May 15, 2025$9.3 million · 1 event
- Tornado and Hail in Wisconsin, May 15, 2025EF2 · 24 events
- Tornadoes and Hail in Michigan, May 15 to 16, 2025$152,000 · EF1 · 32 events
- Tornadoes and Hail in Wisconsin, May 15, 2025EF2 · 12 events
- Hail and Damaging Winds in Illinois, May 15, 20253 in hail · 102 events
- Flash Flood in Ohio, May 15, 2025$1.2 million · 1 event
- Tornadoes and Hail in Michigan, May 15 to 16, 2025EF1 · 65 events
- Hail and Damaging Winds in Illinois, May 15, 20252.5 in hail · 67 events
- Damaging Winds and Lightning Strike in Michigan, May 15 to 16, 2025$100,000 · 50 kt wind · 4 events
- Tornadoes and Hail in Minnesota, May 15, 2025EF1 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251322, 1251323, 1251324, 1251325, 1251333, 1251326, 1251327, 1251330, 1251334, 1251337, 1251339, 1251342.